Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


High cholesterol - when should i begin treatment?
May 16, 2002

With a cholesterol level of 300 and a family history of heart disease when should i begin treatment? when my cholesterol lowers or at the same time?

Response from Dr. Pavia

Yours is an interesting and important question. The risk of heart disease is related to family history, cholesterol level, smoking, exercise, obesity, high blood pressure and diabetes.

You can improve your risk by working on the exercise smoking, blood pressure, weight and cholesterol. Certain HIV drugs are more clearly associated with increasing cholesterol. These include most of the protease inhibitors, with ritonavir (Norvir), Lopinavir/ritonavir (Kaletra) and indinavir (Crixivan) being the worst.

The regimens associated with the least effect on cholesterol are those based on nevirapine (Viramune) or abacavir (Ziagen, one of the ingredients in Trizivir).

As a rule, it is best to introduce one group of treatments at a time. Thus, I would probably get onto a cholesterol decreasing regimen first(Lipitor or Pravachol are usually used in HIV). Then, select an HIV regimen with your heart disease risk in mind. I would prefer to use a nevirapine or abacavir based regimen, depending on other issues.

Good luck, and don't forget the diet and exercise part of treatment, which are good for your heart, your head, and probably, your immune system.

ATP



Previous
Not sure I've done the right thing by starting treatment so early
Next
MS treatment and HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement